Flood, Nelson
- When
- June 15, 7:37 PM EST to 7:52 PM EST
- Where
- Nelson County, 2.29 mi ESE of Coxs Creek to 2.21 mi ESE of Coxs Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.890, -85.430
Flooding was reported along Hobbs Lane.
Split upper-level flow set up over the Ohio and Mississippi Valleys for several days between June 15th and 17th, 2025. Upper low pressure became cut off, with a surface stationary front meandering back and forth across the lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Split upper-level flow set up over the Ohio and Mississippi Valleys for several days between June 15th and 17th, 2025. Upper low pressure became cut off, with a surface stationary front meandering back and forth across the lower Ohio Valley. In the vicinity of the surface front, a moist and unstable environment was present, with precipitable water values near 2 inches. Each afternoon, scattered to numerous showers and thunderstorms would develop, continuing through the evening hours before diminishing after sunset. Given fairly weak flow aloft, storm motion was fairly slow, increasing the potential for swaths of locally heavy rainfall and flash flooding. Multiple instances of flash flooding were observed over this three day period, with significant flooding observed in Elizabethtown during the evening hours on May 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 15, 6:23 PM EST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Louisville KY 723 PM EDT Sun Jun 15 2025 ...Updated Aviation Discussion... .KEY MESSAGES... * Scattered showers and a few thunderstorms are expected through the evening hours. The main threats with this activity are heavy rainfall and lightning. Localized flooding is possible where the heaviest rainfall occurs. * Patchy dense fog is possible late tonight into Monday morning. * Unsettled weather continues next week, with additional rounds of showers and thunderstorms expected. The main risk early in the week will be isolated flash flooding. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 336 PM EDT Sun Jun 15 2025 Weak low pressure continues to drift east across West Virginia this afternoon, with a subtle sfc boundary extending WSW into the Lower OH Valley. Upstream, a stronger mid-level shortwave trough is moving over the Ozarks. In between these two features is brief shortwave ridging that will be in place over our region into tonight. While forcing and steering flow/deep shear are quite weak, a smattering of showers have developed as we have easily achieved convective temps. A moist, unstable airmass remains in place with PW values of 1.8-1.9 inches and a tall, skinny CAPE profile. Though quite small, these showers this afternoon will remain capable of brief heavy downpours. Localized ponding/flooding issues could arise due to moisture-laden air, slow cell motion, and wet soils. These showers will diminish in coverage and intensity with sunset, with drier conditions overnight. A few spotty showers may linger, particularly over south-central KY. Some partial clearing will again promote the development of fog in the humid, stagnant air. Mid and high clouds will increase early Monday morning ahead of the trough and ongoing convection to our west. Temperatures will fall into the upper 60s and low 70s tonight before stabilizing. Low stratus should fill in and linger through the morning hours. The mid-level shortwave trough approaches the Mid-MS Valley tomorrow before moving ENE over central KY and southern IN Monday night into early Tuesday. Diurnal sfc heating and destabilization of the still very moist airmass, as well as the approaching wave, will promote at least scattered showers and storms Monday afternoon. The arrival of stronger forcing, including a 25-30 kt LLJ nosing in from the southwest, will enhance shower/storm coverage Monday evening and overnight. So unlike recent nights, this round of convection will not diminish diurnally. Will keep high PoPs overnight into early Tuesday morning. The overall severe weather threat on Monday remains low. Deep-layer shear only tops out around 20-25 kts, though available instability should be sufficient for isolated strong updrafts. The main concern will be locally heavy rainfall/isolated flash flooding. Convective intensity will be tempered by waning instability Monday night. Highs Monday will reach the low to mid 80s, and lows Monday night will again be in the upper 60s to low 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 336 PM EDT Sun Jun 15 2025 Tuesday through Tuesday Night... The mid/upper level shortwave trough swings east of the area by Tuesday night. But scattered to numerous showers and storms will remain possible through Tuesday. Some stronger storms will be capable of torrential rainfall, gusty winds, and lightning. Depending on convective evolution Monday afternoon through Monday night, FFG may be fairly low in some areas. Will have to watch this period closely for at least isolated instances of flash flooding. Conditions do look to dry out Tuesday night into the first part of Wednesday with rising heights behind the departing wave. Wednesday through Saturday... A quasi-zonal upper-level pattern will continue into Wednesday, with additional shortwave troughs sliding quickly across the CONUS. Medium-range guidance continues to suggest that the most potent of these systems will cross just north of the Ohio Valley Wednesday into Thursday, bringing stronger flow aloft and better forcing for showers and thunderstorms, some of which could be strong. AI/ML guidance and CIPS analogs continue to suggest that the Wednesday evening into Thursday morning period could bring an elevated potential for strong to severe storms, which is consistent with the SPC Day 4 Outlook. The best forcing and moisture may remain just north of the area; however, given the amount of lead time, we will continue to monitor as shifts in guidance could bring the better severe potential into central KY and southern IN. Thursday, additional showers and storms are possible as a "cold front" moves through the region. The air mass behind this front should be drier, but is unlikely to bring much of a cool down in temperatures heading into next weekend. In fact, there is fairly good agreement in medium-range guidance in upper level ridging building across the eastern US next weekend. This kind of pattern would suppress thunderstorm chances and support seasonably hot temperatures, with highs likely making it into the upper 80s and lower 90s. && .AVIATION /00Z TAFS THROUGH 06Z TUESDAY/... Issued at 723 PM EDT Sun Jun 15 2025 VFR conditions currently with scattered showers and very few storms over the region. As the sun sets, showers and storms will dissipate. The remainder of the night will feature calm to light winds and developing stratus. In the early morning, this stratus will lower and reduce visibility. Similar to the previous morning. Once the sun rises, this will allow CIGs and VIS to improve. In the afternoon on Monday, showers and storms will once again develop over the region bringing heavy rain and lightning. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && SHORT TERM...EBW LONG TERM...EBW/CSG AVIATION...SRW
Hazardous Weather Outlook National Weather Service Louisville KY 434 PM EDT Sun Jun 15 2025 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162045- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 434 PM EDT Sun Jun 15 2025 /334 PM CDT Sun Jun 15 2025/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Scattered showers and a few thunderstorms are expected into the evening. Heavy rainfall and lightning are expected with any thunderstorm, and isolated flash flooding is possible in areas which receive extended periods of heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms capable of torrential rainfall are expected Monday afternoon and evening. Localized flash flooding will be possible in areas that see an extended period of heavy rain. The strongest storms could also produce locally gusty winds. Additional thunderstorms will be possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GENERAL STORM MOTION OF THE DAY: Showers and storms this afternoon and evening will move from west to east at 5 to 15 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW
The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
9 flash flood, 2 flood. Local standard time, as filed.
Flooding was reported along Hobbs Lane.
Water was flowing over Tom Greer Road.
Flooding was reported along East Lexington Avenue in Danville.
Flash flooding and a mudslide occurred along US Route 150 near mile marker 3 in Washington County.
A water rescue was performed near the intersection of Old Boston Road and Wilson Creek Road.
A water rescue was performed for a person whose vehicle became trapped in flood waters along East Fork Road near Mackville.
Water was covering North Mulberry Street in front of Elizabethtown High School.
Streets in downtown Elizabethtown became almost impassable due to high water.
Multiple water rescues were performed, cars became stuck in flood waters, roads were closed, and water entered homes in Elizabethtown.
Flowing water was observed over West Poplar Street, and a water rescue was performed.
US Route 150 was closed near Mayfield Lane due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271671, 1271649, 1271674, 1271652, 1271654, 1271656, 1271660, 1271662, 1271665, 1271669, 1271670.